Why do Antihistamine Medications come with Warnings about Glaucoma?
It's official. Allergy season is back! As cars around Hampton Roads are being blanketed with pollen, we'll also be bombarded with commercials for antihistamine medications treating symptoms related to seasonal allergies. Ever wonder why these medications come with the warning, "ask your doctor before you take this medication if you have glaucoma?"
For most people with glaucoma, antihistamines pose no risks. That's because the most common form of glaucoma is 'open-angle glaucoma," meaning the drainage structure inside the eye, or angle, is open. However, there is a less common type of glaucoma called "narrow-angle glaucoma," in which the structures bordering the drainage angle form a very narrow opening for fluid to exit the inside portion of the eye. Antihistamines, very rarely, may cause this narrow angle to close. When this happens, fluid inside the eye can't exit and the pressure within the eye can drastically increase. Symptoms of an angle closure will include significant pain and blurred or distorted vision.
The good news, comprehensive eye health examinations can detect the presence of narrow angles and help identify the small number of people with the risk for ocular side effects with antihistamine medications.
Leave a Reply